The widespread use of organophosphorus insecticides (OPIs) consequently leads to the exposure of manufacturing workers, field applicators, the ecosystem, and finally the public to the possible toxic effects of OPIs. In addition, drugs or pharmaceutical products, which are used to cure diseases, are also xenobiotics with both therapeutic/toxic potentials. It is evident from the literature, which is very limited, that drug/insecticide interactions can result in altered response/toxicity, which is of clinical relevance. The aim of the present study was designed to assess the adverse effects of exposure to aspirin and diazinon and their combination on liver of male rats and hepatoprotective potential of selenium (Se).
Rats were oral administered with vehicle, acetyl salicylic acid (ASA) at the maximum administration dose (1350mg/personal/day=22.5mg/kg. b.wt.), diazinon (DIA) at 20mg/kg. b.wt. and Se at a dose of 200μg/kg b.wt./day and their combinations for 28 consecutive days. Serum liver biomarkers, e.g. ALT&AST, ALP, ChE, LDH, albumin, total protein were determined as well as histological and histochemical studies.
Body weight was statistically (P≤0.05) decreased, while relative liver weight was statistically (P≤0.05) increased in DIA and ASA+DIA-treated groups. The activities of serum aspartate aminotransferase (AST), alanine transaminase (ALT), alkaline phosphatase (ALP) and lactate dehydrogenase (LDH) were statistically (P≤0.05) increased, while the activity of cholinesterase (ChE) was decreased in rats exposed to DIA, ASA and DIA+ASA. In addition, administration of DIA, ASA and their combination resulted in damage of liver structures and increase in the immunoreactivity of caspase-3 expression in the cytoplasm of the hepatocytes as compared to the control group. Combination therapy with Se significantly (P≤0.05) restored these alterations to within the normal limits and prevents disruptions of liver structures.
The present study indicates that liver enzymes, histopathology and immunoreactivity of caspase-3 would trigger ASA- and DIA-induced liver injury. The severities of such observations were more pronounced in their combined exposure. Combination therapy with Se restored these alterations to within the normal limits and prevents disruptions of liver structures. The data throw light on the problem of simultaneous exposure to OPIs and commonly used drugs especially that are metabolised by CYP450. Accordingly, ASA should be avoided since many of the adverse effects associated with these drugs are similar to the complications of chronic liver disease especially of agricultural workers in developing countries, where the handling of drugs without medical prescription. We suppose that antioxidant supplementation may be beneficial for the people using ASA for longer periods.El texto completo de este artículo está disponible en PDF.
Keywords : Acetyl salicylic acid, Diazinon, Liver enzymes, Histopathology, Immunohistochemistry antioxidant, Rat